Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 180, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2017, 1:12 AM CDT for Sedgwick County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 1:12 AM CDT (06:12 UTC)
- Expired
- Jun 30, 2017, 2:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 3 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:46 AM CDT | TSTM WND GST 69 | Mcconnell Afb, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
229 WUUS53 KICT 300612 SVRICT KSC173-300700- /O.NEW.KICT.SV.W.0180.170630T0612Z-170630T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 112 AM CDT FRI JUN 30 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Eastern Sedgwick County in south central Kansas... * Until 200 AM CDT * At 112 AM CDT, a severe thunderstorm was located over Garden Plain, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Maize, Clearwater, Colwich, Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita, Mcconnell Air Force Base, South Wichita and Oaklawn. This includes the following highways... Interstate 135 between Mile Markers 0 and 20. Interstate 35 between Mile Markers 40 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3748 9757 3783 9761 3791 9715 3763 9715 TIME...MOT...LOC 0612Z 244DEG 30KT 3766 9764 HAIL...<.75IN WIND...60MPH $$ LAWSON
2 follow-up statements
607 WWUS53 KICT 300639 SVSICT Severe Weather Statement National Weather Service Wichita KS 139 AM CDT FRI JUN 30 2017 KSC173-300700- /O.CON.KICT.SV.W.0180.000000T0000Z-170630T0700Z/ Sedgwick KS- 139 AM CDT FRI JUN 30 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN SEDGWICK COUNTY... At 139 AM CDT, a severe thunderstorm was located over Wichita, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Maize, Clearwater, Colwich, Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita, Mcconnell Air Force Base, South Wichita and Oaklawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3748 9757 3783 9761 3791 9715 3763 9715 TIME...MOT...LOC 0639Z 251DEG 34KT 3774 9733 HAIL...<.75IN WIND...60MPH $$ LAWSON
442
WWUS53 KICT 300651
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
151 AM CDT FRI JUN 30 2017
KSC173-300701-
/O.EXP.KICT.SV.W.0180.000000T0000Z-170630T0700Z/
Sedgwick KS-
151 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK COUNTY WILL
EXPIRE AT 200 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3748 9757 3783 9761 3791 9715 3763 9715
TIME...MOT...LOC 0651Z 244DEG 30KT 3778 9723
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 30, 12:03 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1203 AM CDT Fri Jun 30 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri Jun 30 2017 A line of showers and storms will spread south and east across the area during the early morning hours. Transient MVFR/IFR will develop under the heaviest activity but quickly return to VFR. The line of storms may be capable of 40-50+ knot winds as it develops across south central KS. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 80 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 80 40 20 10 Winfield-KWLD 69 85 64 87 / 80 50 30 10 Russell 65 84 60 89 / 50 30 20 0 Great Bend 66 83 60 89 / 60 30 20 0 Salina 67 84 62 90 / 80 30 20 0 McPherson 67 83 60 89 / 80 30 20 0 Coffeyville 69 85 65 87 / 70 80 50 10 Chanute 69 84 64 86 / 70 50 40 10 Iola 68 84 63 86 / 80 50 30 10 Parsons-KPPF 69 85 65 87 / 70 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of of strong and severe storms will move southeast across Kansas tonight. The primary threats will be damaging winds and heavy rain with localized flooding possible. A few reports of large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 30, 12:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TURON 37.81N 98.43W
06/29/2017 E1.75 INCH RENO KS PUBLIC
REPORTED RECEIVED VIA SOCIAL MEDIA.
&&
METZGERLocal storm report, Jun 30, 12:06 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL TURON 37.81N 98.43W
06/29/2017 E2.00 INCH RENO KS PUBLIC
REPORT RECIVED VIA SOCIAL MEDIA.
&&
METZGERSpecial weather statement, Jun 30, 12:14 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 AM CDT FRI JUN 30 2017
KSZ051-052-067-068-083-300545-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
1214 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Reno County in south central Kansas...
McPherson County in central Kansas...
Western Harvey County in south central Kansas...
Western Marion County in central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 1245 AM CDT
* At 1213 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Tampa to
near Pretty Prairie...and moving east at 40 mph.
hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
Hutchinson, Halstead, North Newton, Moundridge, Inman, Buhler,
Haven, Burrton, Galva, Mount Hope, Canton, Pretty Prairie, Goessel,
Ramona and Lehigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and central Kansas.
LAT...LON 3860 9694 3829 9711 3774 9772 3774 9826
3860 9755
TIME...MOT...LOC 0513Z 274DEG 34KT 3856 9717 3784 9803
LAWSONLocal storm report, Jun 30, 12:16 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND GST SALINA 38.82N 97.62W
06/30/2017 M64 MPH SALINE KS ASOS
&&
METZGERSpecial weather statement, Jun 30, 12:37 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
1237 AM CDT FRI JUN 30 2017
KSZ051>053-067-068-083-300600-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-Chase KS-
1237 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southeastern McPherson County in central Kansas...
Harvey County in south central Kansas...
Marion County in central Kansas...
Northwestern Sedgwick County in south central Kansas...
Northwestern Chase County in east central Kansas...
* Until 100 AM CDT
* At 1233 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Lincolnville to 8 miles northwest of Cheney...and moving southeast
at 30 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Newton, Hesston, Maize, Hillsboro, Halstead, Marion, North Newton,
Moundridge, Sedgwick, Colwich, Haven, Peabody, Burrton, Mount Hope,
Florence, Andale, Goessel, Bentley, Walton and Lincolnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central, central and east central Kansas.
LAT...LON 3852 9693 3852 9643 3809 9706 3809 9715
3803 9715 3774 9756 3773 9796 3861 9720
TIME...MOT...LOC 0536Z 299DEG 27KT 3847 9694 3774 9785
LAWSONLocal storm report, Jun 30, 12:44 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST KINGMAN 37.65N 98.11W
06/30/2017 E60 MPH KINGMAN KS PUBLIC
3-4 INCH TREE LIMBS DOWN AS WELL.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 49 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 65 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 45 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.